Thunderstorm Wind, Corson
- When
- July 23, 7:16 PM MST
- Where
- Corson County, 4.8 mi WNW of Mc Laughlin
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.850, -100.910
An area of low pressure and surface cold front brought severe storms from north central to northeastern South Dakota. The storms produced wind gusts of up to 75 mph, which produced sporadic tree and structural damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An area of low pressure and surface cold front brought severe storms from north central to northeastern South Dakota. The storms produced wind gusts of up to 75 mph, which produced sporadic tree and structural damage. Small hail was also observed with some of the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 23, 4:29 PM MST, 2 hours 47 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 629 PM CDT Fri Jul 23 2021 .UPDATE... Issued at 626 PM CDT Fri Jul 23 2021 See updated aviation discussion below. && .SHORT TERM...(This Evening through Saturday Night) Issued at 351 PM CDT Fri Jul 23 2021 The main challenges through the period involve severe thunderstorm potential this afternoon/evening and elevated fire weather danger on Saturday. As an upper trough continues to advance east into the Northern Plains, stronger flow aloft continues to encroach on the forecast area. As such, deep layer shear has increased, with effective bulk shear values of 30 to 45 knots. Within the flow are a couple subtle shortwaves, which increase the likelihood for thunderstorm initiation/maintenance. At the sfc, there are two main areas of focus for potential initiation: a sfc trough which extends from south central to north central/northeastern SD, and a frontal boundary that extends from central ND towards eastern WY. Convection may initiate on either late this afternoon and evening, but coverage remains in question as these forcing mechanisms are fairly weak. Any storms that do develop have a very moist environment to work with, especially to the east of the sfc trough (dewpoints in the 70s). Steepening mid-level lapse rates, inverted-v soundings and large DCAPE all favor a wind threat, and a cluster/supercell storm mode makes hail a potential threat as well. There may be pockets of storms during different times and at different locations given the set-up, through the evening hours. By Saturday, the passing front will usher in much drier air on northwest winds, by about 20 degrees plus dewpoint-wise. Minimum afternoon RH values will be in the teens to mid 20s percent. Deep mixing due to the dry airmass in unidirectional flow raises questions about how strong the wind will get. This will determine how elevated the grassland fire danger will be. Guidance points towards the strongest 700-500mb winds being across the north and northeastern CWA, with gusts perhaps up to 25 mph or better at times. Temperatures remain above average as well, with highs in the 90s. .LONG TERM...(Sunday through Friday) Issued at 351 PM CDT Fri Jul 23 2021 Pattern through the period features northwest zonal flow with riding upstream initially. Sunday will feature a subtle feature at 500mb, more or less a speed maximum in the flow with a mid level warm advection push. Tenuous moisture may be enough to generate mid level convection but with a dry layer below 10kft and just a few hundred j/kg elevated/skinny CAPE I really don't see how any of that works out to much more than a few sprinkles/hundredths of moisture. The ridge upstream slowly amplifies through the start of the work week, becoming the main headline as it features 500mb heights nearing 2 standard deviations above climo and 700mb temperatures around +16C. Monday/Tuesday/Wednesday looks to be the hottest period, with the passage of a backdoor front to undercut the warmer air aloft late Wednesday through the degree/timing of relief it provides is too far out to qualify as something we can forecast well at this point. Back to the Monday - Wednesday time period, model dewpoints increase into the 60s, and lows will stall at around 70, so heat impacts will be a concern to keep an eye on. The ridge retreats back to the west for the latter half of the work week and we're back into a northwest flow regime with stronger flow aloft. As for moisture chances under that regime, well the blended guidance does suggest some options but at these timescales I really don't feel confident advertising quite as much moisture as there isn't much for continuity between these fast moving, subtle systems. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 626 PM CDT Fri Jul 23 2021 Terminals KABR,KATY,KPIR,KMBG Scattered thunderstorms are possible across the area this evening into the early overnight hours. Periods of IFR/MVFR vsbys will be possible with any storms that develop. The storm threat looks to end by 08Z or so, with VFR conditions then prevailing for the remainder of the overnight hours and through the day Saturday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Lueck LONG TERM...Connelly AVIATION...Parkin
Hazardous Weather Outlook National Weather Service Aberdeen SD 143 PM CDT Fri Jul 23 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 143 PM CDT Fri Jul 23 2021 /1243 PM MDT Fri Jul 23 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible later this afternoon through this evening. Hail and damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated fire danger is expected Saturday across the area, given minimum RH values in the 15 to 25 percent range and northwesterly gusts of generally 15 to 25 mph, the strongest of which being across northern South Dakota. Additionally, excessive heat is becoming increasingly likely Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. LUECK
Special Weather Statement National Weather Service Aberdeen SD 407 PM CDT Fri Jul 23 2021 MNZ039-046-240900- Traverse-Big Stone- Including the cities of Wheaton and Ortonville 407 PM CDT Fri Jul 23 2021 ...ELEVATED FIRE DANGER CONDITIONS SATURDAY... A combination of very dry conditions with minimum relative humidity dropping as low as 20 percent and northwesterly winds from 10 to 15 mph and gusts to 25 mph, will lead to near- critical fire weather conditions across west central Minnesota Saturday afternoon and early evening. Burning outdoors is not advised on Saturday. Please refer to fire officials for any outdoor burning restrictions. LUECK
Special Weather Statement National Weather Service Aberdeen SD 810 PM CDT Fri Jul 23 2021 SDZ006-240145- Brown SD- 810 PM CDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BROWN COUNTY UNTIL 845 PM CDT... At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near Frederick, or 7 miles south of Ellendale, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Brown County. A Severe Thunderstorm Watch remains in effect until 200 AM CDT for northeastern South Dakota. LAT...LON 4583 9825 4585 9854 4594 9854 4594 9824 TIME...MOT...LOC 0109Z 257DEG 15KT 4590 9847 Lueck
Special Weather Statement National Weather Service Aberdeen SD 742 PM MDT Fri Jul 23 2021 SDZ003-240215- Corson SD- 742 PM MDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CORSON COUNTY UNTIL 815 PM MDT... At 742 PM MDT, Doppler radar was tracking a strong thunderstorm over Walker, or 11 miles southwest of Selfridge, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Walker and southern Standing Rock Nation. A Severe Thunderstorm Watch remains in effect until 100 AM MDT for north central South Dakota. LAT...LON 4594 10074 4575 10089 4585 10122 4594 10118 TIME...MOT...LOC 0142Z 285DEG 25KT 4593 10109 Lueck
The Bismarck radar (KBIS), 103 km away, was scanning. The volume nearest the first event began at 02:16 UTC.
15 thunderstorm wind. Local standard time, as filed.
A roof was peeled off of a building by estimated 70 mph winds.
Estimated 60 mph winds downed several large tree branches along with tipping over a large flag pole.
Estimated 60 mph winds caused minor tree damage with a few limbs up to 5 inches in diameter broken off.
Estimated 65 mph winds toppled a tree over.
Several large branches were downed at Roy Lake by estimated 60 mph winds.
An apple tree was knocked over by estimated 60 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971884, 971878, 971885, 971886, 971887, 971879, 971880, 971881, 971888, 971882, 971889, 971890, 971883, 971891, 971892.